This is a contribution from members of THINCS,
The International Network of Cholesterol Skeptics


To The Editor

The following is in response to articles in the March 5 2008 issue of JAMA. This is an important issue in view of the millions of patients on statins and recent evidence that their benefits have been exaggerated and significant adverse side effects suppressed. There is much more that could be said as well as additional supportive references that could be cited and I have tried to supply as much information as possible to conform with the rules for Letters to the Editor.

I have no conflicts of interest or financial disclosures to report. As indicated, the word count is 285 and I have appended my contact information. If anything else is required, please let me know.

Sincerely yours,
Paul J. Rosch, MD, FACP
Clinical Professor of Medicine and Psychiatry
New York Medical College
The American Institute of Stress
124 Park Ave.
Yonkers, NY 10703
Tel: 914 963 1200


Neuropathy, Memory Loss And Statins

To The Editor: The discussion of peripheral neuropathy by Torpy and colleagues1 does not list statins as a possible cause, nor does the accompanying case report by Brust of a patient with memory loss and neuropathy include statins as a treatable cause of dementia.2 Peripheral neuropathy due to statins has been recognized for a decade and in one review of 166 patients, those taking statins were over 14 times more likely to develop idiopathic peripheral neuropathy than controls. This almost doubled to 26.4 for patients on statins for two or more years.3 Despite this and other reports, failure to include statins as a cause of neuropathy is also common in review articles published in other respected journals.4

A Medwatch listing of Adverse Drug Reactions reported for one statin (Lipitor) from 1998 to 2007 listed 547 cases of neuropathy and 662 cases of amnesia or memory loss. In view of the claim that over 90 percent of adverse drug reactions are not reported and evidence that more than two thirds of physicians dismiss complaints of neuropathy as possibly being due to statins despite meeting the correct criteria,5 the true incidence is undoubtedly much higher. This is of particular concern in view of recommendations that all diabetics should take statins, since the associated complication of neuropathy suggests that diabetics would be at even greater risk.

Recent Vigibase data from the WHO Foundation Collaborating Centre for International Drug Monitoring in Uppsala, Sweden reveals a disproportionately high incidence of upper motor neuron disease associated with statins similar to that seen in amyotrophic lateral sclerosis (ALS). Some of these patients also had peripheral neuropathy and fronto-temporal dementia is seen in up to 50% of patients diagnosed as having ALS.

Paul J. Rosch, MD
Clinical Professor of Medicine and Psychiatry
New York Medical College
Valhalla, New York
President, The American Institute of Stress
Yonkers, New York


1. Torpy JM, Kincaid JL. Glass RM. Peripheral neuropathy. JAMA 2008;299(9):1096.
2. Brust JCM. A 74-Year-Old Man With Memory Loss and Neuropathy Who Enjoys Alcoholic Beverages, JAMA. 2008;299(9):1046-1054.
3. Gaist D, Jeppesen U, Andersen M, et al. Statins and risk of polyneuropathy: a case control study. Neurology. 2002; 58: 1333-1337.
4. Rosch PJ. Peripheral neuropathy. Lancet. 2004; 364:1663-1664.
5. Golomb BA, McGraw JJ, Evans MA, Dimsdale JE. Physician response to patient reports of adverse drug effects. Drug Safety. 2007;30(8):669-675.


And here comes the editor´s usual response:

Dear Dr. 

Thank you for your recent letter to the editor. Unfortunately, because of the many submissions we receive and our space limitations in the Letters section, we are unable to publish your letter in JAMA.

After considering the opinions of our editorial staff, we determined your letter did not receive a high enough priority rating for publication in JAMA. We are able to publish only a small fraction of the letters submitted to us each year, which means that published letters must have an extremely high rating.

We encourage you to contact the corresponding author of the article, although we cannot guarantee a response. We do appreciate you taking time to write to us and thank you for the opportunity to look at your letter.

Sincerely yours,

Robert M. Golub, MD
Letters Section Editor, JAMA

Other unpublished contributions by members of THINCS